Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Omaha, NE

March 29, 2012Montgomery County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Mar 29, 2012, 8:29 PM CDT for Montgomery County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2012, 8:29 PM CDT (01:29 UTC)
Expired
Mar 29, 2012, 9:00 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Montgomery County, IA

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 5:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS53 KOAX 300129
SVROAX
IAC137-300200-
/O.NEW.KOAX.SV.W.0014.120330T0129Z-120330T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
829 PM CDT THU MAR 29 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHWESTERN IOWA...

* UNTIL 900 PM CDT

* AT 824 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 
  NEAR RED OAK...OR 42 MILES EAST OF OMAHA...AND MOVING EAST AT 25 
  MPH. 

* LOCATIONS IMPACTED INCLUDE...
  RED OAK...VILLISCA...STANTON...ELLIOTT AND GRANT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH 
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY. 
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY 
AFTERNOON FOR SOUTHWESTERN IOWA AND NORTHWESTERN MISSOURI.

LAT...LON 4093 9503 4094 9524 4095 9528 4115 9526
      4116 9493 4093 9492
TIME...MOT...LOC 0124Z 274DEG 19KT 4107 9523 
WIND...HAIL <50MPH 1.00IN

$$
FOBERT
1 follow-up statement
264 
WWUS53 KOAX 300157
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
857 PM CDT THU MAR 29 2012

IAC137-300210-
/O.EXP.KOAX.SV.W.0014.000000T0000Z-120330T0200Z/
MONTGOMERY IA-
857 PM CDT THU MAR 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY WILL 
EXPIRE AT 900 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 

ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE...AND 
A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

LAT...LON 4093 9503 4094 9524 4095 9528 4115 9526
      4116 9493 4093 9492
TIME...MOT...LOC 0156Z 274DEG 19KT 4107 9523 

$$
FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:11 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Mar 29, 3:11 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 PM CDT THU MAR 29 2012

.DISCUSSION...

MAIN CONCERN TONIGHT WILL BE CONVECTIVE DEVELOPMENT...AND
POTENTIAL SEVERITY. SURFACE FRONT HAD MOVED NORTH TO NEAR THE
KS/NE BORDER REGION...EXTENDING EAST FROM A SURFACE LOW IN NORTH
CENTRAL KANSAS. DEWPOINTS HAVE BEEN POOLING INTO THE LOWER TO MID
60S NEAR THE FRONT...AND GIVEN AGITATED STATE OF THE CLOUDS IN
THAT REGION...WOULD EXPECT SURFACE BASED INITIATION IN THAT
AREA BY 21-00Z...AND ITS IN THIS AREA WHERE WE'LL LIKELY SEE THE
MOST SEVERE WEATHER WHEN IT DEVELOPS. MEANWHILE...AN ADVANCING
COLD FRONT MOVING INTO NORTHEAST NEBRASKA WILL CONTINUE TO PROVIDE
A FOCUS FOR SHOWERS AND ISOLATED STORMS...TAPPING INTO SOME
ELEVATED INSTABILITY AND AVAILABLE WIND SHEAR. OVERALL...BEST
SEVERE THREAT APPEARS TO BE SETTING UP FROM OMAHA SOUTHWARD THOUGH
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. CONVECTIVE ACTIVITY
SHOULD BE EAST/SOUTH OF THE FORECAST AREA BY MIDNIGHT.

RELATIVELY QUIET WEATHER IS EXPECTED WITH WARMING CONDITIONS
THROUGH THE WEEKEND. ANOTHER WEAK LOW MOVES DOWN THE MISSOURI
RIVER VALLEY ON SATURDAY...AND THIS MAY GENERATE SOME CONVECTION
ACROSS IOWA SATURDAY AFTERNOON AND NIGHT...BUT SHOULD NOT BUILD
THIS FAR WEST. OTHERWISE...IT WILL BE QUITE WARM SATURDAY AND
SUNDAY WITH HIGHS IN THE MID 80S. RECORDS ON SATURDAY ARE 88 AT
BOTH KLNK/KOMA. HAVE NOT GONE QUITE THAT HIGH...BUT LATEST MOS MAV
GUIDANCE IS APPROACHING THOSE VALUES. RECORD HIGHS ON SUNDAY ARE
A BIT HIGHER NEAR 90...SO WOULD BE MUCH HARDER TO BREAK RECORDS
THAT DAY.

A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION SUNDAY
NIGHT...AND THIS SHOULD BRING ONE MORE CHANCE OF SHOWERS AND
THUNDERSTORMS...THAT SHOULD LINGER THROUGH MONDAY...BUT MORE
IMPORTANTLY...TEMPS THROUGH THE REMAINDER OF THE WEEK WILL BE
COOLER...WITH LOWS IN THE UPPER 30S AND 40S...AND HIGHS IN THE
LOWER TO MID 60S...BUT THEN WARMING INTO THE LOWER TO MID 70S.

&&

.AVIATION...18Z TAFS FOR KOMA...KLNK AND KOFK.

MVFR CIGS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE AFTERNOON
HOURS. SFC LOW PRESSURE IS CENTERED OVER NORTH CENTRAL KANSAS WITH
A WARM FRONT EXTENDING EWD ACROSS NORTHERN KANSAS AND INTO
MISSOURI. THIS FRONT WILL BE THE FOCUS FOR STRONG THUNDERSTORM
DEVELOPMENT AND MAY AFFECT THE KLNK TAF LATE THIS AFTERNOON AND
INTO THE EVENING HOURS WITH HAIL AND GUSTY WINDS POSSIBLE. IN
ADDITION...A SFC TROF LOCATED FROM CENTRAL SD THROUGH CNTRL NEB
AND INTO NORTH CENTRAL KANSAS WILL SHIFT EAST THIS AFTERNOON AND
BE ANOTHER FOCUS FOR THUNDERSTORMS WHICH WILL AFFECT KOFK AND
KOMA. MOST OF THE THUNDERSTORM ACTIVITY SHOULD SHIFT EAST OF THE
TAF SITES BY 03Z...LEAVING VFR CONDITIONS THRU THE REMAINDER OF
THE TAF PERIOD.

KERN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Mar 29, 4:33 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
433 PM CDT THU MAR 29 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
433 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. THE MAIN TIME FOR THUNDERSTORMS WILL
BE FROM 5 PM THROUGH 10 PM. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREATS.

AS A WARM FRONT LIFTS NORTH INTO SOUTHEAST NEBRASKA...AND A COLD
FRONT MOVES IN FROM CENTRAL NEBRASKA...ISOLATED TO SCATTERED
THUNDERSTORMS MAY DEVELOP THIS EVENING ACROSS ALL OF THE OUTLOOK
AREA. DUE TO STRONGER INSTABILITY AND SHEAR...ISOLATED SEVERE
WEATHER IS MOST LIKELY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
OTHERWISE...SMALL HAIL AND BRIEF HEAVY RAINS MAY ACCOMPANY ANY
THUNDERSTORM. ANY THUNDERSTORM ACTIVITY SHOULD EXIT THE AREA BY
LATE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA EARLY THIS EVENING.

In the hours before

Local storm report, Mar 29, 7:27 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
727 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             PERU                    40.48N 95.73W
03/29/2012  E1.00 INCH       NEMAHA             NE   TRAINED SPOTTER

&&

JRB
Local storm report, Mar 29, 7:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             JANSEN                  40.19N 97.08W
03/29/2012  E1.00 INCH       JEFFERSON          NE   EMERGENCY MNGR

&&

JB
Local storm report, Mar 29, 8:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
800 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             2 S HUMBOLDT            40.14N 95.94W
03/29/2012  E1.00 INCH       RICHARDSON         NE   TRAINED SPOTTER

&&

JB
Local storm report, Mar 29, 8:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
813 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             BENNET                  40.68N 96.51W
03/29/2012  E1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

&&

JB
Local storm report, Mar 29, 8:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
815 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             4 E HUMBOLDT            40.17N 95.87W
03/29/2012  M2.50 INCH       RICHARDSON         NE   TRAINED SPOTTER

&&

DFOBERT
Local storm report, Mar 29, 8:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
816 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             1 N PALMYRA             40.72N 96.39W
03/29/2012  M1.75 INCH       OTOE               NE   FIRE DEPT/RESCUE

&&

DFOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:30 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie30 min
Mar 29, 7:58 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery32 min
Mar 29, 8:41 PM CDTSevere Thunderstorm WarningOAXPage34 min
Mar 29, 9:05 PM CDTSevere Thunderstorm WarningOAXFremont, Page25 min
Mar 29, 9:27 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page33 min
Mar 29, 9:53 PM CDTSevere Thunderstorm WarningOAXFremont31 min
Mar 30, 5:35 PM CDTSevere Thunderstorm WarningOAXMonona25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.